Kentucky, 2021

Flash Flooding in Kentucky, June 9 to 10, 2021

June 9 to 10, 2021 · NWS RLX · 2 events in 1 county or zone

An upper level disturbance parked over the Ohio Valley was the main contributor to slow moving showers and thunderstorms on the 9th and extended for the next several days. A tropical-like airmass was in place during this time which resulted in localized flooding across eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance parked over the Ohio Valley was the main contributor to slow moving showers and thunderstorms on the 9th and extended for the next several days. A tropical-like airmass was in place during this time which resulted in localized flooding across eastern Kentucky.

In Carter County, significant water overflow from the Upper Tygart Branch caused overnight emergency work along US Route 60, closing the roadway for an extended amount of time. A trained spotter observed over two inches of rainfall in a short amount of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 9, 1:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 9, 1:51 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
251 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Summer-like tropical airmass remains in place through Friday.
Approaching weak upper low yields better coverage of
precipitation today than the previous few days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 244 PM Wednesday...

The dense cloud cover today has mainly prevented any appreciable
instability from developing as latest SPC mesoanalysis data suggests
that MLCAPE values have only reached about 500 J/kg this afternoon,
which has generally not been sufficient enough for the
development of deep convection so far. As a result, rainfall
rates so far today appear to be manageable enough to preclude a
widespread flood threat, but with the extremely moist airmass
in place that is characterized by PWATs of 1.8 to 2 inches,
mean RH values greater than 90%, and deep warm cloud depths in
excess of 12 kft, can't completely rule out localized hydro
issues through the remainder of the day. This will especially be
the case if more instability is able to develop through this
evening and conditions will need to be monitored closely for any
localized high water concerns through this time.

The activity has been the result of a modest LLJ that is in place
ahead of a slow moving upper level low across the Ohio Valley. As
this upper level low continues to shift towards our area tonight
into Thursday, another day of showers and thunderstorms is expected
once again. Since the meteorological environment will largely be
unchanged on Thursday with tropical-like atmospheric parameters
continuing, a localized flood threat will once again be the main
concern with any of the activity tomorrow. As a result, latest WPC
Day 2 Excessive Rainfall Outlook has the entire area in a Slight
risk as FFG continues to become lower with each preceding day as
this wet and unsettled pattern continues.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 250 PM Wednesday...

The period begins with an upper level low stationed across the area.
This feature will slowly slide to the south and east throughout
Friday and Saturday, but will still provide the area with the
opportunity for showers/storms. The most widespread coverage for
showers/storms will likely be during the day on Friday with daytime
heating and the upper low in the immediate vicinity of the region.
Shower/storm coverage should decrease for Saturday, but with decent
moisture and sufficient instability, some diurnal shower/storm
activity will be expected, mainly across the southern/mountain
regions. Although there will be some instability to work with, there
will be plenty of cloud cover across the region, and the severe
threat associated with storms Friday into Saturday will be low. The
more pressing concern for the period will be that of water related
issues due to continued rainfall chances. Portions of the area are
under a slight risk for excessive rainfall for Friday into Saturday.
Flash flood guidance has been reduced over the past couple of days,
and with relatively weak steering flow, ample moisture through the
mid-levels, efficient rain producing storms could lead to localized
flooding concerns. High temperatures for Friday and Saturday should
be in the 80s for the lowlands and 60s/70s across the higher
terrain, with Saturday being the warmer of the two days.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 250 PM Wednesday...

Mid-level ridging attempts to work into the region to start the long
term period on Saturday night. This should put a brief end to rain
chances across the area for Saturday night and early Sunday before a
weak cold front moves across the area during the day Sunday,
bringing back the chance for showers and isolated storms Sunday
afternoon and evening. Guidance is in better agreement for the
beginning of the next work week in terms of a trough settling in
across the eastern portion of the country. This likely will provide
for much cooler temperatures across the region beginning Tuesday,
with highs in the 70s for the lowlands and 60s, possibly 50s,
across the higher terrain.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 153 PM Wednesday...

Widespread light to moderate rain continues to slowly pivot
through the area today ahead of an upper level low in the Ohio
Valley. Instability has been limited due to the overcast skies
preventing any appreciable heating, so have not included any
mention of VCTS within TAFs at any terminals for the remainder
of the day. However, poor aviation conditions are generally
still expected through the remainder of the day as the area
remains blanketed in low stratus and the widespread
precipitation will continue to result in visibility
restrictions. Thus, expecting MVFR/IFR conditions across mainly
western terminals through this evening, but for terminals such
as KCKB/KEKN/KBKW, conditions may remain VFR through the evening
as the coverage of precipitation should remain less and
ceilings should generally be higher. Regardless, flight
conditions are expected to deteriorate areawide during the
overnight hours as low stratus and/or valley fog develops,
particularly in areas that received the heaviest rain today.
Thus, a prolonged period of IFR conditions or worse will be
possible overnight across the area.

Unsettled weather will generally remain in control on Thursday
as the aforementioned upper low continues to slowly approach the
area so scattered to numerous showers and thunderstorms will be
a possibility on Thursday for all terminals. Outside of any
convection on Thursday, ceilings should gradually rise to
around MVFR or low end VFR by the afternoon hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibilities vary in rain
through tonight. Coverage and density of fog/stratus tonight may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    L    L    M    H    H    M
HTS CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Chances for scattered to numerous thunderstorms remain in the
forecast through Saturday with possible IFR reductions. Patchy
fog possible each morning through Saturday, especially where
rain falls the preceding day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RG/04
NEAR TERM...RG
SHORT TERM...04
LONG TERM...04
AVIATION...RG
Hazardous weather outlook, Jun 9, 2:51 AM EST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Wed Jun 9 2021

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-
521>526-100800-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
351 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from slow moving showers and thunderstorms could cause
isolated high water issues today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms are
expected Thurday and Friday. While severe weather is not currently
expected, locally heavy downpours may occur with slow moving
thunderstorms which could result in flash flooding. Areas that
receive heavy rainfall on preceding days will become increasingly
vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520-
100800-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
351 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from slow moving showers and thunderstorms could cause
isolated flash flooding this afternoon and overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms are
expected Thurday and Friday. While severe weather is not currently
expected, locally heavy downpours may occur with slow moving
thunderstorms which could result in flash flooding. Areas that
receive heavy rainfall on preceding days will become increasingly
vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

JP/CG

In the hours before

Special weather statement, Jun 9, 12:02 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
102 PM EDT Wed Jun 9 2021

KYZ101>103-105-OHZ087-WVZ005-006-092000-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO, WAYNE,
AND HUNTINGTON
102 PM EDT Wed Jun 9 2021

...HEAVY RAIN MAY RESULT IN ISOLATED HIGH WATER IMPACTS THIS
AFTERNOON...

An area of moderate to heavy rainfall will move northeast across
northeastern Kentucky and across the tri-state area through mid
afternoon. Rainfall amounts of 1/2 to 1 inch are expected to
occur by late afternoon. The rain this afternoon may result in
localized rises of small streams and creeks, as well as minor
water rises across typical flood prone areas. If the flooding
threat becomes greater or is expected to be more significant, then
a flood warning may be issued. Remember to never drive through
water, regardless of how shallow it may look. Turn around, don't
drown.

HART
Special weather statement, Jun 9, 2:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT Wed Jun 9 2021

KYZ101>103-105-OHZ087-WVZ005-006-092300-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO, WAYNE,
AND HUNTINGTON
352 PM EDT Wed Jun 9 2021

...HEAVY RAIN MAY RESULT IN ISOLATED HIGH WATER IMPACTS THIS
AFTERNOON AND EVENING...

An area of moderate to heavy rainfall will move northeast across
northeastern Kentucky and across the tri-state area through the
afternoon. Rainfall amounts of 1/2 to 1 inch are expected to
occur by late afternoon. The rain this afternoon may result in
localized rises of small streams and creeks, as well as minor
water rises across typical flood prone areas. If the flooding
threat becomes greater or is expected to be more significant, then
a flood warning may be issued. Remember to never drive through
water, regardless of how shallow it may look. Turn around, don't
drown.
Special weather statement, Jun 9, 2:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
357 PM EDT Wed Jun 9 2021

WVZ033-092045-
McDowell-
357 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL COUNTY...

At 357 PM EDT, a strong thunderstorm was located over Gary, or near
Welch, moving east at 15 mph.

Locations impacted include...
Gary, Northfork, Keystone, Anawalt, Kimball and Elbert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3739 8165 3745 8144 3745 8143 3746 8143
      3746 8142 3733 8138 3733 8163
TIME...MOT...LOC 1957Z 256DEG 12KT 3737 8159

11
Local storm report, Jun 9, 3:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT WED JUN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       5 NE OLIVE HILL         38.35N  83.10W
06/09/2021  M2.25 INCH       CARTER             KY   TRAINED SPOTTER

            2.25 INCHES OF RAIN SINCE 8 AM EDT

&&

EVENT NUMBER RLX2100678

SL

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
June 9, 4:00 PM EST to 8:00 PM EST
Where
Carter County, 0.4 mi NNE of Upper Tygart to 0.49 mi WNW of Garvin Ridge
Cause
Heavy Rain
Property damage
$30,000
Reported by
Department of Highways
Coordinates
38.306, -83.278

The Upper Tygart Branch at Mile Marker 4.1 of US Route 60 near Olive Hill rapidly rose and flooded the roadway and nearby areas, including Tygart Elementary School. US 60 was closed overnight on the 9th to allow emergency repairs to be conducted.

Flash Flood, Carter

When
June 10, 5:45 PM EST to 9:29 PM EST
Where
Carter County, 0.61 mi SE of Olive Hill to 1.01 mi N of Leon
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.293, -83.163

Both of the west bound lanes of Interstate 64 at Mile Marker 166 were underwater near the town of Gregoryville. In Fultz, Four Mile Road became flooded and a portion of the roadway was washed out. Acorn Lane was also under water for a brief time near Cold Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958809, 958972.